Pharmaceutical

Rotavirus vaccine increases risk of serious intestinal disorder in infants, children

sleeping baby 435x310 Rotavirus vaccine increases risk of serious intestinal disorder in infants, childrenInfants given the rotavirus vaccine, which protects against the most common cause of severe diarrhea in children and babies, are at risk of developing a serious intestinal disorder, according to a study conducted by a Harvard researcher.

The risk is small but concerning. The disorder, called intussusception, occurs when one portion of the bowel slides into the next in sort of a telescope effect. When this occurs, it can create a blockage in the bowl causing swelling, inflammation and decreased blood flow to part of the intestines. Prognosis is good if detected early, but if treatment is delayed, the consequences could be deadly.

However, the rotavirus could be dangerous to children and infants, and doctors say the benefits of the vaccine outweigh the risks.

The vaccines are given as two- or three-shot series to babies ages 2 to 6 months. More than 1.2 million doses of RotaTeq, the most common rotavirus vaccine, and more than 100,000 doses of Rotarix, a similar vaccine, have been used in the United States.

Reviewing data from these vaccinations, researchers found that RotaTeq was associated with one case of intussusception in every 65,000 children vaccinated. Researchers said there were not enough Rotarix doses to determine whether there was an increased risk of the disorder in children who received that vaccine.

A previous rotavirus vaccine, RotaShield, was pulled from the market in 1999 after it was linked to an increased risk of intussusception. That drug was associated with about two cases of the disorder for every 10,000 babies inoculated.

Both RotaTeq and Rotarix have been marketed in the United States since 2000. Health officials have required continued monitoring of the vaccines to determine whether the drugs increased the risk of intussusception.

Parents with babies of children given the rotavirus vaccine should watch for signs and symptoms of intussusception such as severe abdominal pain or sleepiness during the first week after receiving the drug.

Source: Fox News